• Sydney Robinson

Coming Off a Benzo + Real Talk & Tips

Okay folks, time for some realness here on the OWD.

Let’s talk mental health, specifically, anxiety medication. Specifically, deciding to come off of that medication. And more spefically, benzos… a.k.a xanax, klonopin, valium, or adivan.


I wanted to talk about this because I made the decision about a month ago to start weaning off my prescribed dose of Xanax. It’s been bumpy thus far, I am not going to lie. But I really think it’s important to talk about this because meds are SUCH a taboo topic. And I just want you guys to know that whether you are prescribed a benzo or not and have found yourself addicted and ready to wean off, you’re not alone. There are other people going through the same thing. So I am here to tell you a little of my story, what quitting has felt like so far, and some helpful tips for getting through the insomnia, muscle aches, emotional outbursts, etc. Buckle up, buttercup.


I started taking benzos exactly two years ago when I was diagnosed with severe Obsessive Compulsive Disorder and PTSD. At first, my doctor gave them to me to help me relax while we found an antidepressant that would do the job long term. However, after 4 trials with different antideps and none of them working, we decided to stick with a low dose of benzo because it was helping me the most. And it really did help. I noticed for the first time that I could enter a social situation without beginning to sweat and panic. I could sleep better. And I was less anxious and my mind seemed to work at a normal pace. It was freaking awesome. I was no longer curled up in a fetal position in my floor crying before class, or taking two hour long showers in the dark because I couldn’t get a disturbing thought out of my head. I could breath. I felt so relieved and grateful. This is a huge reason why I will never judge anyone who chooses to take medication to relieve their mental health issues. They were a game changer for me, really! They have helped me calm down enough to research and develop a strong framework for coping with obsessive and intrusive thoughts as well as PTSD episodes. Because before I was taking medication, my mind was in a constant state of panic, and I couldn’t slow down long enough to think through a healthy coping strategy.


Little by little though, I began to develop a tolerance for the benzo. My dosage started at 0.25mg three times per day, and crept up to 1mg three times per day. I started sleeping more, feeling more numb, and fearing I might be losing some of that creativity juice that makes me feel alive. So about a year and a half ago, I tried to stop taking the benzos cold turkey, just “as needed.” Bad idea guys. Very bad idea. At the time, I had literally no clue how powerful a benzodiazapene is on the human brain. No one told me, and I didn’t do the research. But a benzo is a man made drug. It’s almost like a filler for the GABA receptors in your brain, the thing that helps you get calm. After a while of taking them, your body becomes dependent on the drug to help you calm down, and adapts to an external force instead of relying on its own calming mechanisms. So you can imagine what might happen if you suddenly deprive your body of something it vitally depends on – it goes ape shit. And after about two weeks of taking the benzo “as needed” instead of how my doctor prescribed it, I started hallucinating. Yea, it was bizarre. One night, I was getting ready at my vanity for a night out, and I saw a black shadow enter my room through the top corner of my door. I thought it was my boyfriend coming in, so I turned around to greet him, but there was nothing there. A few days later, I was staring straight into the face of someone I loved, and suddenly, someone else’s face appeared on their’s. Then I started having panic attacks, and a mild seizure. I thought it was just stress, until my mom finally asked me, “have you been taking your medication?”


“Sometimes.” I told her.


She proceeded to give me a well deserved solid 30 minute scolding, and when I told my doctor, he did the same. So you can bet your bottom dollar that from then on, I took the meds EXACTLY as they were prescribed. And things got better and better.

But then, about six months ago, I started noticing I was getting groggy again. Everything just felt slower. I was sleeping more, less excited about life, and less motivated to write and create (which is pretty much what I live for). I even fell asleep sitting straight up in a bar you guys… 10 out of 10, would not recommend. I was falling asleep at like 8pm on weekend nights, which kind of kills the intimacy factor when you have a romantic partner you know?

So, about a month ago, I decided it was time to come off. The medication had done its job, and now it was starting to have adverse effects instead of its initial advantageous ones. I took my doctor’s advice and started cutting slowly – cutting my dose by 15% every 2-3 weeks. Just because it’s going slowly though, doesn’t mean the withdrawal is easy. And this is the next point I really want to emphasize – that WITHDRAWAL IS A THING, no matter how slowly you taper off your medication.


The first week of weaning, I barely cut the dose at all. I halved my night dose every other night, and honestly I felt great. More energy, happier, all that good stuff. But at week 2, I started having mild insomnia, then came the weird dreams. And I do not use weird as an understatement, like at all. For the last two weeks, every morning when my alarm goes off, I dream that the alarm is a part of some kind of coup to kill me or trick me into a death trap and I need to outsmart it. It’s insane. I haven’t been meditating because getting out of bed is hard, and exercise has been difficult because my muscles ache (also a withdrawal symptom). I am tempted to burst into tears pretty much every hour, and all I have wanted to eat is ice cream. Everything else makes me feel like I am going to barf. Yay. Just have to keep it real with you guys.


I know I still have a few months to go, so I keep telling myself that it is all going to be worth it in the end. I am so excited to have my creativity back, to have energy for the entire day again, and really just to be present for my life again you know? The body is an incredible thing, and I am so confident in my ability to adapt. Also, I am doing this for the family I want in the future. I want to be pregnant one day, and I know I would have to wean off for that anyways, so why not do it now?


That’s my story guys. What I really want to leave you with is the fact that it is OKAY to take medication to help you with anxiety or depression or any other mental health issues you are facing. Talk to your doctor about your best option. It is also OKAY to trust your gut in knowing when to stop using them. Nobody knows your body and your mind like you, so trust yourself babe. You have got this. I believe in you! (PS make sure you follow a medical professional’s direction when weaning off any kind of addictive medication. Coming off cold can be extremely harmful and even life threatening so be safe.)


Now, here are a few tips I have learned for getting through the first month of withdrawal:


1. Give yourself some grace.

That’s pretty much all I have to say on that. Shit is hard. Let yourself do the best you can.


2. Be honest with the people you love.

Tell them what you’re experiencing so they can reassure you and be there to suppost.


3. Eat well and move as much as you can.

Even if it’s just one piece of spinach per day, just try and get something with nutrients in your body. Also take brief walks every now and then if you can’t get to the gym. Yesterday I took Cooper across the street to the dog park and honestly that was a huge feat for me.

Xo

Would love to hear your story. Share in the comments?